Popular Antibiotic Could Cause Harm
* Text Courtesy IANS
*Images courtesy: © Thinkstock photos/ Getty Images
(IANS) Popular antibiotic amoxicillin, prescribed for bacterial infections of the chest, urine or ear and dental abscesses, could be harmful, suggest medical researchers.
They could lead to side-effects such as diarrhoea, rash, vomiting and the development of resistance. Amoxicillin is commonly used to treat coughs accompanied by lower respiratory tract symptoms (LTRI), and since viruses are believed to cause most of these infections, even whether or not antibiotics -- used against bacteria -- are at all effective in treating these conditions is hotly debated.
In the study, 2,061 adults with acute uncomplicated LRTI from primary care practices in 12 European countries - including England, the Netherlands, Belgium, Germany, Sweden, France, Italy, Spain and Poland - were randomly assigned to receive either amoxicillin or a placebo three times a day for seven days.
Doctors assessed symptoms at the start of the study and the participants completed a daily symptom diary, the journal Lancet reports.
Results showed there was little difference in severity or duration of symptoms reported between the two groups, even among older patients aged over 60 where antibiotics appeared to have a very limited effect, according to the Daily Mail.
More patients in the placebo group experienced new or worsening symptoms, 30 people needed to be treated to prevent one case of worsening symptoms, and just two patients in the placebo group and one in the antibiotic group required hospitalisation.
But the study also revealed that patients taking antibiotics reported significantly more side effects - including nausea, rash, and diarrhoea - than those given the placebo.
Paul Little, professor at the University of Southampton, said: "Patients given amoxicillin don't recover much quicker or have significantly fewer symptoms. Using amoxicillin to treat respiratory infections in patients not suspected of having pneumonia is not likely to help and could be harmful."
Health Star Of The Week
Vishal was frustrated with his monotonous life which included being surrounded by books,...
Pain in the testicles may be due to a minor injury or some other serious illness. Many...